Puerto Rico, 2024Debris Flow and Flooding in Puerto Rico, June 16 to 20, 2024
June 16 to 20, 2024 · NWS SJU · 8 events in 6 counties and zones
Series of troughs enhanced afternoon convection during the week. Flooding, thunderstorm wind and hail reports were received at some point during the week.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $1,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Series of troughs enhanced afternoon convection during the week. Flooding, thunderstorm wind and hail reports were received at some point during the week. Activity caused a landslide in Bayamon. Lightning even struck the roof of a residence, causing injuries and damaged appliances, furniture, and the roof of the house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM AST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 16, 11:38 AM AST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1138 AM AST Sun Jun 16 2024
.UPDATE...Isolated showers are across the Atlantic waters while
showers and thunderstorms remain active north of the forecast
area. The TPW product suggests that the tropical wave is crossing
into the forecast area from the east southeast now. Cloud cover,
however suggests that it is weak. Temperatures are warming still,
but sea breezes have set in and some coastal areas may have
reached their maximum temperatures including San Juan which also
has a strong but brief shower. Have lowered expected maximums in
some areas. Otherwise the forecast looks to be on track with
showers and thunderstorms still expected to develop in western
and interior Puerto Rico. Moisture is running quite rich with over
2 inches of precipitable water from all of Puerto Rico southeast
to the northern most part of the Windward Islands.
&&
.AVIATION...
(12Z)
VFR conds are manifest currently, but SHRA/TSRA are expected to
dvlp wrn PR and interior aft 16/16Z with lcl MVFR/IFR conds across
TJMZ aft 16/1730Z and TJBQ aft 16/1830Z. Conds should return to
VFR by 16/23Z. Winds SE less than 10 kt with strong sea breeze
influences. Gusts up to 22 kt in sea breezes and nr TSRA. Winds
bcmg calm or land breezes aft 16/23Z. Higher cloud coverage north
of 19.5 degrees north with SHRA/TSRA activity. Similar prognosis
on Monday.
&&
.PREV DISCUSSION... /issued 443 AM AST Sun Jun 16 2024/
SYNOPSIS...
A more east-southeasterly wind flow will relieve the heat indices
today. Although conditions will be warmer, the heat indices will
remain near 108 to 112°F for all coastal areas and urban sections
of the vicinity of Caguas. Given the expected conditions, a heat
advisory is in effect for the abovementioned areas, and an
excessive heat watch is in effect for the same areas for Monday.
The available moisture will induce showers across the mountains
and the western interior during the afternoon hours.
SHORT TERM...Today through Tuesday...
A broad surface trough with axis extending northward across
Hispaniola and the Mona passage and strong High pressure over the
central and northeast Atlantic will maintain a light east southeast
wind flow across the region. Fragments of trailing low level
moisture will continue to affect the region bringing periods of
passing showers to the coastal areas of the islands during the rest
of the morning hours. Recent Doppler weather radar VAD (Velocity
Azimuth Display) wind profile and previous ASCAT Satellite derived
winds both suggest light low level wind from east southeast below
700 millibars. Meanwhile the upper ridge will hold across the region
today into early Monday before eroding, as an upper trough is
forecast to cross the west and southwest Atlantic and settle in just
west of the region by Tuesday afternoon.
This overall local pattern suggest another day of good surface
heating with light winds and local sea breezes. Therefore good
breaks in clouds and plenty of sunshine will give way to afternoon
showers and isolated thunderstorm development over portions of the
central interior and west sections of Puerto Rico. A few late
afternoon showers will be possible in and around the San Juan metro
as well some of the USVI but mostly hot and sunny conditions should
prevail. Only traces of Saharan dust will linger across the region
today through Monday but yet another plume of dust is expected to
filter in and reach the Southeast Caribbean by late Tuesday
accompanying and trailing the next tropical wave. This tropical wave
is so far forecast to enter and cross the southeast Caribbean late
Monday through Tuesday. By then and increase in low level moisture
convergence and the erosion of the aforementioned upper ridge should
aid in enhancing early morning and afternoon convection across the
islands during the latter part of the period.
Daytime high temperatures are forecast to be in the upper 80s to low
90s especially along the north and west coastal areas. This along
with the humid conditions ans southeasterly winds will again favor
maximum heat indices to exceed 100 degrees, resulting in excessive
heat impacts especially along the west, north and east coastal and
urban areas of Puerto Rico as well as the adjacent islands including
the USVI. Please refer to the latest Non-Precipitable Weather
Message(NPWSJU) issued by WFO SJU PR for additional information on
the expected heat impacts.
LONG TERM...Wednesday through Sunday...
More unstable weather conditions are expected at the beginning of
the long term due to an upper-level trough just west of the
region, with the axis over Hispaniola, leaving the CWA on the
divergent side of the TUTT. Although there are some discrepancies
in the intensity of the unstable conditions between global model
guidance, the islands should expect a deteriorating weather trend
from Wednesday into Thursday. At the surface, moisture from a
tropical wave will combine with this instability, increasing the
potential for shower and thunderstorm development. Isolated
thunderstorms are possible in the afternoon across the mountains
and over the local waters due to colder temperatures at 500 MB,
ranging from -7 to -8 degrees. According to the Gálvez-Davison
Index (GDI), there is a potential for isolated to scattered
thunderstorms from Wednesday through Friday. Therefore, the
forecast reflects afternoon showers with a limited flood threat.
Hazy skies might be possible as a big pulse of Saharan Dust Air
Layer invades the local islands.
From Saturday into Sunday, a broad surface high pressure over the
Central Atlantic extending to the Eastern Atlantic will result in
variable weather conditions. Under the east-southeasterly wind
flow, plenty of surface moisture will continue to stream across
the local islands, keeping the potential for convection in the
afternoon, especially across the mountains and the western
interior. Although plenty of moisture will remain in place, more
stable conditions will be present at the upper level, provided by
an upper-level ridge.
A similar temperature pattern is expected across the islands by
the first part of the long term. According to model guidance for
925 MB temperature, the trend calls for warmer conditions,
resulting in heat indices around 108 to 112°F. Residents and
visitors are urged to stay informed of possible advisories or
warnings due to excessive heat.
AVIATION...
(06Z)
Wdly SCT SHRA ovr regional waters and passages between PR and the
USVI til 16/12Z with Isold TSRA ovr Offshore ATL waters. SCT ocnl
BKN lyrs nr FL025...FL050..FL080. VFR conds at all terminals but
VCSH psbl at TJSJ/TIST/TISX til 15/12Z. Brief MVFR with Mtn top
Obscr psbl ovr Eastern PR due to low clds and passing SHRA. SFC calm
to lgt/vrb bcmg mainly fm the SE between 8-12 kts aft 16/14Z. No sig
operational wx impacts attm.
MARINE...
A broad surface high pressure over the Central Atlantic extending
into the Eastern Atlantic, interacting with an induced surface
trough just north of the CWA, will continue to promote light to
moderate east-southeasterly winds. Under this pattern, the local
waters will experience seas up to 4 feet and winds up to 10 knots.
Isolated to moderate showers with thunderstorm activity could
result in localized hazardous marine conditions. There is a low
risk of rip currents for all the exposed coastal beaches in the
region.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 6 PM AST this evening for PRZ001-002-005-008-
010-012-013.
Excessive Heat Watch from Monday morning through Monday
afternoon for PRZ001-002-005-008-010-012-013.
VI...Heat Advisory until 6 PM AST this evening for VIZ001-002.
Excessive Heat Watch from Monday morning through Monday
afternoon for VIZ001-002.
AM...None.
&&
SHORT TERM/AVIATION...WS
UPPER AIR/PUBLIC....RCHazardous weather outlook, Jun 16, 4:52 AM AST, 10 hours 57 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
442 AM AST domingo 16 de junio de 2024
AMZ711>745-PRZ001>013-170845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
442 AM AST domingo 16 de junio de 2024
Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.
.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles a través del norte
central y noroeste de Puerto Rico. Esté atento a las tormentas
eléctricas en su área y esté preparado para buscar refugio.
.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje a través de los sectores del este durante las primeras horas
de la mañana, y los sectores del norte y oeste de Puerto Rico
durante la tarde. Las inundaciones urbanas y de riachuelos son
posibles.
.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.
.DÍAS DOS A SIETE...lunes a sábado
Las condiciones calurosas y húmedas continuarán hasta principios de
la próxima semana, con una Vigilancia de Calor Excesivo nuevamente
posible en algunas áreas el lunes. Se urge a los residentes y
visitantes de las islas a mantenerse hidratados y tomar las
precauciones necesarias para los impactos de calor esperados. El
desarrollo convectivo en la tarde puede causar impactos de lluvia
excesiva limitados, principalmente a través de partes de la mitad
central, oeste y norte de Puerto Rico. El riesgo de corrientes
marinas permanecerá bajo para todas las playas locales hasta
principios de la próxima semana. Se pronostica que la próxima onda
tropical se acercara en el este del Caribe tarde el lunes o temprano
el martes. Esto aumentará la probabilidad para el desarrollo de
aguaceros y tormentas eléctricas a través de las aguas regionales e
islas locales. También se pronostica que otra columna de polvo del
Sáhara se acerque a la región siguiendo la onda tropical.
.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
No será necesaria la activación de observadores.
AMZ716-726-VIZ001-002-170845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
442 AM AST domingo 16 de junio de 2024
Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.
.DÍA UNO...Hoy y esta noche
.Calor Excesivo...Este nivel de calor afecta a la mayoría de los
individuos sensibles al calor, especialmente aquellos sin
enfriamiento efectivo y/o hidratación adecuada. Impactos posibles
en algunos sistemas de salud y en industrias sensibles al calor.
.DÍAS DOS A SIETE...lunes a sábado
Las condiciones calurosas y húmedas continuarán hasta principios de
la próxima semana, con una Vigilancia de Calor Excesivo nuevamente
posible en algunas áreas el lunes. Se urge a los residentes y
visitantes de las islas a mantenerse hidratados y tomar las
precauciones necesarias para los impactos de calor esperados. El
desarrollo convectivo en la tarde puede causar impactos de lluvia
excesiva limitados. El riesgo de corrientes marinas permanecerá bajo
para todas las playas locales hasta principios de la próxima semana.
Se pronostica que la próxima onda tropical se acercara en el este
del Caribe tarde el lunes o temprano el martes. Esto aumentará la
probabilidad para el desarrollo de aguaceros y tormentas eléctricas
a través de las aguas regionales e islas locales. También se
pronostica que otra columna de polvo del Sáhara se acerque a la
región siguiendo la onda tropical.
.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
No será necesaria la activación de observadores.
In the hours before
Special weather statement, Jun 16, 2:34 PM AST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
234 PM AST Sun Jun 16 2024
PRZ001-005-006-161930-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
234 PM AST Sun Jun 16 2024
...A STRONG THUNDERSTORM WILL IMPACT THE MUNICIPALITIES OF THE
INTERIOR AROUND FROM NARANJITO TO CIALES THROUGH 330 PM AST...
At 233 PM AST, Doppler radar was tracking a strong thunderstorm near
Morovis, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 1832 6622 1824 6628 1819 6630 1818 6652
1824 6656 1829 6656 1836 6645 1838 6637
1836 6631 1838 6624
TIME...MOT...LOC 1833Z 137DEG 7KT 1828 6638
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ERGSpecial weather statement, Jun 16, 2:42 PM AST, 1 hour 7 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
234 PM AST domingo 16 de junio de 2024
San Juan y Vecindad PR-Norte Central PR-Interior Central PR-
234 PM AST domingo 16 de junio de 2024
...UNA TORMENTA ELCTRICA FUERTE IMPACTAR LOS MUNICIPIOS DEL
INTERIOR ALREDEDOR DESDE NARANJITO HASTA CIALES HASTA 330 PM AST...
A las 233 PM AST, el radar Doppler estaba rastreando una tormenta
elctrica fuerte cerca de Morovis, movindose al noroeste a 10 mph.
PELIGRO...Rfagas de viento de hasta 40 mph.
FUENTE...Indicado por radar.
IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.
MEDIDAS DE PRECAUCIN/PREPARACIN...
Si est al aire libre, considere buscar refugio dentro de un
edificio.
La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo a
travs de carreteras inundadas.
Rayos frecuentes de nubes a suelo estn ocurriendo con esta
tormenta. Los rayos pueden golpear a 10 millas de distancia de una
tormenta elctrica. Busque un refugio seguro dentro de un edificio o
vehculo.
&&
TAMAO DE GRANIZO MXIMO...0.00 IN
RFAGA DE VIENTO MXIMO...40 MPH
ERG/YZREvent by event
3 thunderstorm wind, 2 flood, 1 hail, 1 debris flow, 1 lightning. Local standard time, as filed.
Flood, Guaynabo
- When
- June 16, 3:49 PM AST to 5:00 PM AST
- Where
- Guaynabo County, 5.75 mi NW of Guaynabo to 5.8 mi NW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 18.379, -66.101
Flooding was reported at PR-177, near Guaynabo Bakery. Flooding was affecting the traffic flow.
Flood, Guaynabo
- When
- June 16, 3:49 PM AST to 4:20 PM AST
- Where
- Guaynabo County, 7.12 mi NW of Guaynabo to 7.05 mi NW of Guaynabo
- Cause
- Heavy Rain
- Property damage
- $400
- Reported by
- Emergency Manager
- Coordinates
- 18.403, -66.107
Flooding was reported near Quebrada Margarita and Expreso Rafael Hernandez Natal. The Flooding was described as short in duration.
Thunderstorm Wind, Morovis
- When
- June 18, 2:20 PM AST to 2:30 PM AST
- Where
- Morovis County, 1.59 mi NNW of Morovis
- Measured
- 35 kt (40 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 18.341, -66.430
A trained observer reported that thunderstorm winds damaged Plantain Plants in the neighborhood and displaced some garbage drums near PR-155 km 50.0.
Hail, Corozal
- When
- June 18, 2:45 PM AST to 2:55 PM AST
- Where
- Corozal County, 2.84 mi NNE of Corozal
- Measured
- 0.25 in hail
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 18.340, -66.310
A resident of Urb Monterrey reported heavy rain and gusty winds due to thunderstorms between 2:45 and 2:55 PM AST, followed by frequent pea-size hail.
Thunderstorm Wind, Catano
- When
- June 19, 2:30 PM AST
- Where
- Catano County, 1.97 mi W of Catano
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 18.430, -66.150
A resident of Barrio Palmas in Catano reported that a strong thunderstorm with winds overturned a plastic pool that was full of water.
Thunderstorm Wind, Catano
- When
- June 19, 2:30 PM AST
- Where
- Catano County, 2.62 mi W of Catano
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 18.430, -66.160
A resident of Urb. Villa Aurora in Catano reported that a strong thunderstorm with winds overturned a tent that had cement bases. The resident said she saw some rotation in the clouds with leaf debris.
Debris Flow, Bayamon
- When
- June 20, 12:31 PM AST to 12:33 PM AST
- Where
- Bayamon County, 1.99 mi NE of Bayamon
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 18.373, -66.152
A 911 reporter informed us that a landslide had occurred in Calle Dr. Perez Ortiz, a residential area near Parque Lomas Verdes in Bayamon.
Lightning, Arecibo
- When
- June 20, 4:00 PM AST
- Where
- Arecibo County, 1.82 mi N of Arecibo
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 18.446, -66.670
Lightning struck the roof of a residence in Barrio Santana, Arecibo. The news report says that a 60-year-old woman was injured by debris from the roof and that her phone exploded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 16 to 17, 20243 deaths · 3 events
- Damaging Winds in Michigan, June 16, 2024$900,000 · 66 kt wind · 5 events
- Hail and Damaging Winds in Michigan, June 16 to 17, 20242 injured · $42,000 · 1 in hail · 5 events
- Tornado in Florida, June 16, 2024$100,000 · 1 event
- Storm Surge in Louisiana, June 16 to 26, 2024$30,000 · 12 events
- Damaging Winds in Indiana, June 16 to 17, 2024$31,000 · 52 kt wind · 4 events
- Dust Storm and Damaging Winds in Illinois, June 16, 20241 injured · 52 kt wind · 19 events
- Damaging Winds in Tennessee, June 16, 2024$20,000 · 50 kt wind · 2 events
- Damaging Wind in Missouri, June 16, 2024$20,000 · 61 kt wind · 1 event
- Hail in Nebraska, June 16, 20243.8 in hail · 14 events
- Hail and Damaging Winds in Illinois, June 16, 20241.75 in hail · 12 events
- High Wind in California, June 16 to 17, 202474 kt wind · 12 events